It’s All Very Complicated

It’s been a rocky start to the school year. Jack hasn’t gone a full week yet. Last week he had some chest pain so I took him into the pediatrician to get it checked out. The exam showed everything was fine, but the pediatrician decided to sent him for an xray to be sure. He told me that the chemotherapy drug Vincristine will sometimes cause something called pneumothorax – a condition which thins the lining of the lungs and essentially results in the air in the lungs leaking into the chest cavity and causing pressure and pain.

Is it just me or do the side effects of chemo always sound absolutely horrific? It certainly makes the side effects of over-the-counter medications look like nothing at all!

Anyway, the xray came back and the pediatrician could see no sign of pneumothorax. PHEW. We’re still on the lookout just in case, though, especially since we couldn’t determine whether the chest pain was stress-related or an early sign of something physical. Ugh.

This week on Monday we ran labs to check Jack’s ANC, which was just a tad over two weeks from when he restarted chemo after his hospitalization for febrile neutropenia. From what I understand, counts hit their lowest point somewhere around 7-14 days after starting chemotherapy. He was restarted at only 50% of what his previous dose was of 6mp and Methotrexate (since he was taken off, he now has to ramp up again to higher amounts), so we didn’t expect the counts to drop too much, but with cancer, you always have to check for things like that.

Unfortunately, Jack’s ANC dropped a bunch – from 1296 to 570 in a week’s time. He’s not quite neutropenic, but he’s close (below 500 keeps him home from school). He’s been feeling crappy enough that he’s stayed home from school two days this week because of various pains and low energy anyway. He’s been moodier the last few days, as well, which tends to tip me off that he isn’t feeling so great (which helps me determine if he’s exaggerating it to get out of school!).

I spoke with our oncology case manager about the ANC results and she said they’d like to test Jack to see how he’s metabolizing the 6mp. Apparently some patients have a genetic issue that can cause rapid absorption of that particular chemotherapy drug. They’ve tested to make sure Jack HAS the correct genes, but now they want to test and make sure the genes are functioning appropriately. Additionally, it sounds like he may be switched off of the oral antibiotic (Septra) he currently takes three times a week and onto an inhaled anti-fungal called Pentamidine. Apparently the additional benefit of Pentamidine is that it helps prevent pneumonia. I guess they are still concerned enough about last week’s chest pain to think it’s a good idea to switch medications.

The oncologist told me not to worry and that none of this is unusual, but I’m not exactly comforted by the fact that my son is not reacting in accordance with the standard protocol so they are looking at a special one that will protect his lungs. I’m sure that comes with new and likely slightly worse risks, as well, otherwise he would have been on that treatment protocol already.

We’re taking it in stride, though. At this point in Jack’s treatment that’s all we can do – throw our hands in the air and just go with it.

***

Hey, in case you missed it, you should go read my pal JJ Keith’s article on the importance of vaccination to protect immunosuppressed kids like Jack. I’ll write more about it soon, as well.

And if you’re here because of that article, welcome!

If you enjoyed this post, consider leaving a comment or subscribing to the RSS feed to have future articles delivered to your feed reader.

Speak Your Mind

*